Clinical Observation
Aug 8 2011

Hypomagnesemia and Proton Pump InhibitorsBelow the Tip of the Iceberg

Author Affiliations

Author Affiliations: Division of Internal Medicine, Hospital de Clínicas de Porto Alegre (Drs Furlanetto and Faulhaber), and Department of Internal Medicine, Federal University of Rio Grande do Sul (Dr Furlanetto), Porto Alegre, Brazil.

Arch Intern Med. 2011;171(15):1391-1392. doi:10.1001/archinternmed.2011.199

Severe magnesium deficiency associated with proton pump inhibitors (PPIs) has been described recently with clinical presentations varying from life-threatening conditions to muscle cramps and paresthesias. Probably milder cases go undetected. We report an asymptomatic case of hypomagnesemia associated with chronic use of PPIs in a 67-year-old woman. She had had symptoms of gastroesophageal reflux disease for several years, which abated partially with PPIs, and denied any other symptoms or medications. Her initial evaluation showed an unexplained hypomagnesemia with a very low magnesium excretion rate in urine. Serum calcium, phosphorus, potassium, and glucose levels and renal function were normal. After PPI withdrawal, serum and urinary magnesium levels normalized.